SEARCH

SEARCH BY CITATION

Abstract

Background /aim  Drug-induced hypersensitivity syndrome (DIHS) is a severe reaction to drugs which characteristically occurs after a long latency period. In addition, human herpes virus 6 (HHV-6) reactivation is a characteristic finding in DIHS, which has been known to be related to disease severity. Because DIHS has generally been treated by systemic corticosteroids, the natural clinical course is not clear.

Methods  Data for patients with both DIHS and HHV-6 reactivation were retrospectively collected from four hospitals.

Results  Data were collected on 12 patients ranging in age from 21 to 76 years (median, 65.5). All cases had been suspected of DIHS at their initial visit, and the elevation of serum anti-HHV-6 antibody had been confirmed (4–256 times: median; 32). The culprit drugs were carbamazepine (6), salazosulfapyridine (4), mexiletine (1) and zonisamide (1). The period of latency from the first administration of the drug ranged from 15 to 50 days (median, 30). All patients were treated conservatively for DIHS without systemic corticosteroids. The peaks of the patients’ symptoms and laboratory findings were as follows (days from the onset of skin lesions): fever, 4–16 (median, 10.5); liver abnormality, 3–22 (median, 7.5); leukocytosis, 7–20 (median, 9). All patients recovered without pneumonia, myocarditis, nephritis or other systemic disease, from 7 to 37 days (median, 18) after withdrawal of the drug and from 11 to 44 days (median, 21) after the onset of skin lesions.

Conclusion  It might be unnecessary to give systemic corticosteroids immediately to all patients suspected of having DIHS.